Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Missoula, MT

September 1, 2004Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Sep 1, 2004, 1:35 PM MDT for Flathead County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2004, 1:35 PM MDT (19:35 UTC)
Expired
Sep 1, 2004, 2:15 PM MDT
In force
40 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Flathead County, MT

The radar

The Missoula radar (KMSX), 116 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 011935
SVRMSO
MTC029-012015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
134 PM MDT WED SEP 1 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST FLATHEAD COUNTY IN NORTHWEST MONTANA
  THIS INCLUDES THE CITY OF...EVERGREEN

* UNTIL 215 PM MDT

* AT 124 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 29
  MILES SOUTH OF KALISPELL...OR ABOUT 19 MILES NORTHWEST OF POLSON...
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKESIDE BY 200 PM MDT
  SOMERS BY 210 PM MDT

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN
EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4796 11426 4796 11448 4795 11450 4780 11450
      4787 11464 4822 11446 4823 11442 4824 11400
      4826 11398 4827 11378

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 8:59 AM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Sep 1, 8:59 AM MDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
859 AM MDT WED SEP 1 2004

.UPDATE...WILL MAKE SOME MINOR ADJUSTMENTS TO ZONES FOR THIS
MORNING TO REFLECT SHOWER ACTIVITY. LINE OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH A THERMAL TROF MOVING EAST IS CURRENTLY ENTERING
EXTREME NORTHWEST MONTANA. THIS LINE EXTENDS SOUTHWEST INTO SOUTHERN
WASHINGTON. EXPECT THE THERMAL TROF TO CONTINUE ITS EASTWARD MOVEMENT
INTO ALL OF WESTERN MONTANA AND CENTRAL IDAHO THIS AFTERNOON. CURRENT
TIMING LOOKS LIKE IT WILL MOVE THROUGH KALISPELL BETWEEN NOON AND 2
PM...MISSOULA BETWEEN 2 AND 3 PM...AND BUTTE BETWEEN 3 AND 5 PM.
FORECAST THIS AFTERNOON LOOKS ON TRACK FOR SCATTERED TO LIKELY
SHOWERS AND THUNDERSTORMS AREA WIDE ASSOCIATED WITH THIS THERMAL TROF
PASSAGE. WILL KEEP THE LAKE WIND ADVISORY GOING. MODELS/SOUNDINGS
INDICATE STRONG WINDS HAVE A GOOD POSSIBILITY OF MIXING DOWN TO THE
SURFACE THIS AFTERNOON IN THE NORTH.

&&

.PREVIOUS DISCUSSION...TODAY THROUGH FRIDAY...WEAK DISTURBANCE
EMBEDDED IN UPPER LEVEL SOUTHWEST FLOW IS CURRENTLY PRODUCING
ISOLATED SHOWERS AND EVEN A FEW LIGHTNING STRIKES. FOR TODAY...
PREFRONTAL INSTABILITY WILL PRODUCE INCREASING SHOWER AND
THUNDERSTORM ACTIVITY BY THIS AFTERNOON. IN ADDITION...EXPECTING
BREEZY CONDITIONS THIS AFTERNOON AS SURFACE PRESSURE GRADIENT BUILDS
AND UPPER LEVEL WINDS INCREASE AND BEGIN TO MIX TO THE SURFACE.
THEREFORE...WILL ISSUE LAKE WIND ADVISORY FOR FLATHEAD LAKE FOR THIS
AFTERNOON AND EVENING. THE ACTUAL PACIFIC FRONT WILL MOVE OVER THE
AREA OVERNIGHT TONIGHT...USHERING IN COOLER...SHOWERY...FALL-LIKE
CONDITIONS FOR THURSDAY AND FRIDAY.

FRIDAY NIGHT THROUGH WEDNESDAY...NORTHWEST FLOW FRIDAY
NIGHT AND SATURDAY AS RIDGE REMAINS ALONG WEST COAST. SHOWERS WILL
DECREASE IN THE NORTH DURING THIS TIME. SATURDAY NIGHT AND SUNDAY
THE FLOW BECOMES MORE WESTERLY WITH A WEAK SHORTWAVE CLIPPING THE
US/CANADIAN BORDER. MONDAY THROUGH WEDNESDAY THE MODELS START TO
DIVERGE AND THEREFORE HAVE NOT MADE SIGNIFICANT CHANGES TO PREVIOUS
FORECAST.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...LAKE WIND ADVISORY FOR NORTHWEST MONTANA LAKES INCLUDING
     FLATHEAD LAKE AND LAKE KOOCANUSA THIS AFTERNOON AND EVENING...
ID...NONE.
&&

UPDATE/NESTER
PREVIOUS DISCUSSION/MWJ/KOCH
Hazardous weather outlook, Sep 1, 12:12 PM MDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1212 PM MDT (1112 AM PDT) WED SEP 1 2004

MTZ001>003-020900-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
1212 PM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST MONTANA

.DAY ONE... TODAY

A LAKE WIND ADVISORY HAS BEEN ISSUED FOR THE LAKES OF NORTHWEST
MONTANA THIS AFTERNOON AND EVENING (SEE GTFNPWMSO FOR
DETAILS). WINDS WILL INCREASE THIS AFTERNOON AHEAD OF A STRONG
COLD FRONT THAT WILL MOVE ACROSS NORTHWEST MONTANA TONIGHT.
IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG...WITH THE
MAIN THREAT BEING STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-MTZ004>006-043-020900-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-
1212 PM MDT (1112 AM PDT) WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

WINDS WILL INCREASE THIS AFTERNOON AHEAD OF A STRONG COLD FRONT
THAT WILL MOVE ACROSS NORTH CENTRAL IDAHO AND WESTERN MONTANA
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG...WITH
THE MAIN THREAT BEING STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ007-020900-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/PINTLAR REGION-
1212 PM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

WINDS WILL INCREASE THIS AFTERNOON AHEAD OF A STRONG COLD FRONT
THAT WILL MOVE ACROSS NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG...WITH THE MAIN
THREAT BEING STRONG GUSTY ERRATIC WINDS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:56 PM MDTSevere Thunderstorm WarningMSOPowell34 min
Sep 1, 2:08 PM MDTSevere Thunderstorm WarningMSOMissoula37 min
Sep 1, 4:04 PM MDTSevere Thunderstorm WarningMSORavalli56 min
Sep 1, 4:31 PM MDTSevere Thunderstorm WarningMSOMissoula59 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.